# SDR CA150423005

- Difficulty date: April 23, 2015
- Submitted: August 5, 2015
- Operation: General aviation
- Make and model: Dhav DHC8102
- Engine: Pwa PW120A
- System (JASC): 3411 · Pitot/Static System
- Part: Pitot Tube
- Part number: PH1001DH
- Condition: Frozen
- Stage of operation: NR
- How discovered: O
- Nature of condition: G
- Precautionary procedure: B

## Discrepancy

(CAN) PITOT PROBES CB TRIPPING IN SEVERE ICING CONDITIONS.  WHILE OPERATING FLIGHT THE CREW ENCOUNTERED SEVERE ICING WHICH CAUSED EQUIPMENT FAILURES 7, A DIVERSION.  DURING THE CLIMBOUT THE CREW NOTICED AN AREA OF MODERATE PRECIPITATION ON WEATHER RADAR.  THE CREW REQUESTED A TURN TO THE LT TO AVOID THE BUILDUP & GO THROUGH AN AREA OF LITTLE TO NO PRECIPITATION.  THE CREW THEN LEVELED OFF AT 14,000 FT.  UPON REACHING 14000 THE CREW BEGAN TO FLY INTO LIGHT PRECIPITATION, THE ICING EQUIP WAS THEN TURNED ON.  THE CAPTAIN WAS PREPARING TO THEN CALL FOR THE CRUISE CHECKLIST, BEFORE THE CHECKLIST WAS CALLED FOR, THE CAPTAIN NOTICED A VERY RAPID CHANGE IN OAT.  THE TEMP DROPPED FROM -1C TO -17C IN LESS THAN 10 SECONDS.  THE CAPTAIN THEN LOOKED OVER HIS SHOULDER AT THE WING & SAW THE AIRPLANE GATHERING ICE EXTREMELY QUICKLY.   BUT BEFORE THEY COULD REACT BOTH CREW MEMBERS NOTICED THE AIRSPEED PLUMMETING TO 0.  THE PITOT HEAT 1 & 2 CAUTION LIGHTS THEN ILLUMINATED.  THE CREW REACTED QUICKLY & IMMEDIATELY, REQUESTED A LOWER ALTITUDE, WHILE DECLARING AN EMERGENCY FOR ENCOUNTERING SEVERE ICING, A DESCENT WAS GIVEN TO 12,000.  AT 12,000, THE AIRPLANE WAS STILL PICKING UP ICE, WITH 0 KTS INDICATED.  THE CREW THEN DESCENDED TO 8000, WHERE THEY BROKE OUT OF THE CLOUDS &  ENCOUNTERED POSITIVE AIR TEMPS.  SHORTLY AFTER, THE ICE BLOCKING THE PITOT TUBES BROKE OFF & AIRSPEED INDICATIONS RETURNED.  THE PITOT HEAT 1 & 2 CAUTION LIGHT CHECKLIST WAS THEN RUN, WHILE IN VMC CONDITIONS.  THE CREW THEN ELECTED TO CONTINUE TO LAND AS THEY WERE UNSURE IF THE AVAILABLE AIRSPEED INDICATIONS WERE ACCURATE DUE TO A POSSIBLE PARTIAL BLOCK OF EITHER PITOT TUBE.  THE FLIGHT LANDED OVERWEIGHT, BUT WITHOUT INCIDENT.
